Adverse drug reactions associated with antiretroviral therapy in South Africa

Adverse drug reactions associated with antiretroviral therapy in South Africa

Author: 
Birbal, Sumeshni
Publisher: 
Taylor & Francis Group
Date published: 
2016
Record type: 
Responsibility: 
Dheda, Mukesh, jt. author
Ojewole, Elizabeth, jt. author
Oosthuizen, Frasia, jt. author
Journal Title: 
African Journal of AIDS Research
Source: 
African Journal of AIDS Research, Vol. 15, Issue 3, September 2016, pp. 243-248
Abstract: 

South Africa has one of the highest prevalences of HIV and AIDS in the world. HIV/AIDS patients face countless challenges, one of which is the risk of adverse drug reactions (ADRs). This study aimed to describe the ADRs reported in South Africa with reference to the type of ADRs, antiretrovirals (ARVs) implicated, seriousness of the ADRs and patient demographics associated with specific ADRs. A retrospective quantitative study was carried out using ADR reports submitted to the National Department of Health (NDoH) from 1 January 2010 to 31 December 2014. A descriptive and inferential analysis was carried out to determine the strength of the relationships between different variables. A total of 2 489 reports were analysed. This study found evidence of ADRs among patients on regimens based on stavudine (n = 1 256, 50.46%), efavirenz (n = 572, 22.98%), zidovudine (n = 209, 8.40%), tenofovir (n = 203, 8.16%) and nevirapine (n = 153, 6.15%). The 10 most common ADRs reported with the use of ARVs were peripheral neuropathy (n = 472, 19%), lipodystrophy (n = 471, 18.9%), serious skin reactions (n = 266, 10.7%), gynaecomastia (n = 219, 8.8%), renal failure (n = 140, 5.6%), dizziness (n = 133, 5.3%), hyperlactatemia (n = 118, 4.7%), psychosis/hallucinations (n = 47, 1.9%), sleep disturbances (n = 44, 1.8%) and vomiting (n = 44, 1.8%). Female patients were more likely to experience peripheral neuropathy, lipodystrophy, skin rash, anaemia and hyperlactatemia, while male patients were more prone to experience gynaecomastia and peripheral neuropathy. In addition, patients aged 30-44 years reported the most ADRs. Most reactions resulted from the use of stavudine, efavirenz, zidovudine, nevirapine and tenofovir in the population groups identified in this study.

Language: 
Country focus: 

CITATION: Birbal, Sumeshni. Adverse drug reactions associated with antiretroviral therapy in South Africa . : Taylor & Francis Group , 2016. African Journal of AIDS Research, Vol. 15, Issue 3, September 2016, pp. 243-248 - Available at: http://library.au.int/adverse-drug-reactions-associated-antiretroviral-therapy-south-africa-0